Alert archive / Texas / Severe Thunderstorm Warnings in 1996

Severe Thunderstorm Warning 424, NWS Shreveport, LA

October 21, 1996Wood County, Texas

NWS Shreveport, LA issued this severe thunderstorm warning at Oct 21, 1996, 2:29 PM CDT for Wood County, Texas. It was in force for 46 min. 1 report came from inside the area while it was in force.

The area

The counties it named, with what was reported inside it.

The facts

Issued
Oct 21, 1996, 2:29 PM CDT (19:29 UTC)
Expired
Oct 21, 1996, 3:15 PM CDT
In force
46 min
Issued by
NWS Shreveport, LA
Area
Whole counties

County Wood County, TX

The radar

The Shreveport radar (KSHV), 149 km from the middle of the area, began a volume at 19:30 UTC, the scan nearest the moment this went out.

Open the radar archive at this moment

The archived warnings, watches and discussions in force at that minute are drawn over the scan, this one among them.

What was reported inside it

TimeReportWhereRemark
Oct 21, 2:36 PM CDTHail 1Hawkins, TX

NCEI Storm Data entries that began inside the alert's area while it was in force. Before 2003 the local storm report archive is thin, so this is the record of what happened rather than what was phoned in.

The nearest sounding before it

Shreveport, LA (KSHV), launched 12:00Z, 7.5 hours before the alert went out and 157 km from the middle of its area. This is the routine balloon launch nearest before it, the air the forecaster had in hand, not a measurement taken for the alert.

Skew-T log-pSkew-T log-p diagram, Shreveport, LA at 12:00Z on 1996-10-21Temperature and dew point through the depth of the atmosphere, with the mixed-layer parcel. CAPE 1019 joules per kilogram.LCLLFCEL10008507005003002001001 km2 km3 km6 km9 km12 km15 km-30°-20°-10°0°10°20°30°40°
Temperature in red, dew point in green, the mixed-layer parcel dashed.
HodographHodograph, Shreveport, LA at 12:00Z on 1996-10-21The wind through the lowest 10 kilometers. Zero to 1 km storm-relative helicity 191 square meters per square second.193958Sfc1 km3 km6 km9 kmRMLM
The wind turning with height, colored by layer: ground to 1 km, 1 to 3 km, 3 to 6 km, 6 to 10 km.
Mixed-layer CAPE
1019 J/kg
Mixed-layer CIN
-45 J/kg
Mixed-layer LCL
561 m above ground
0-6 km bulk shear
38 kt
0-1 km storm-relative helicity
191 m²/s²
0-3 km storm-relative helicity
214 m²/s²
Significant tornado parameter
0.9
Supercell composite
7.0

Open this sounding in Storm Lab

The text

The text of this product is not in the archive. The NWS text archive before 2002 is incomplete.

What forecasters said that day

The local office's own words before this severe thunderstorm warning went out, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.

NWS Shreveport, LA wrote its last area forecast discussion before this severe thunderstorm warning went out at Oct 21, 9:50 AM CDT, 4 hours 39 minutes earlier.

Area forecast discussion, Oct 21, 9:50 AM CDT, 4 hours 39 minutes before
AREA FORECAST DISCUSSION
NATIONAL WEATHER SERVICE SHREVEPORT LA
950 AM CDT MON OCT 21 1996

POWERFUL CDFNT ACRS SE OK WITH LITTLE CHANGE IN POSITION EXPECTED TODAY.
WK VORT KICKED OFF NMRS RW/TSTMS EARLY THIS MRNG WITH ACTIVITY THINNING
OUT ATTM. SVR WX IN FTW AREA SO TOR WATCH REMAINS THIS AM FOR EAST TX.
SVR WX PARAMETERS SHAPING UP ON RUC FOR MID AFTN WITH LI VALUES -9
PROGGED ACRS EAST TX AND K INDEX OF 40 AND TT OF 56 ALONG WITH DRIER
AIR MOVG IN FM S TX AT MID LVLS. AS LOW LVL WINDS INCREASE FM SOUTH
IN RESPONSE APPROACHING SHORT WAVE CURRENTLY OVR AZ/NM BORDER...ALREADY
GOOD HELICITY VALUES INCREASE TO 250 TO 300 BY MID AFTN IN NW CWA WITH
TIGHT MSTR CONV AND WAA ALONG FNT. AS MASSIVE PVA SLINGS ACRS BASE OF
DEEP TROF TONIGHT...LIFT WILL CAUSE EXPLOSIVE TSTM DEVELOPMENT ACRS MOST
OF CWA. VRY LARGE HAIL THREAT IN ADDITION TO TOR POTENTIAL AS STG UPR
DIFFLUENT PATTERN INDICATED WITH SHORT WAVE ALONG WITH LOW WET BULB
ZEROES OF 9-1^0K FT. TRAINING OF CELLS MAY ALSO PRODUCE HEAVY RAINFALL
GIVEN MEANDERING OF SFC FNT.

VII

In the hours before

Special weather statement, Oct 21, 9:57 AM CDT, 4 hours 32 minutes before
ARZ050-051-059>061-070>072-LAZ001>003-010-011-017-OKZ077-TXZ096-097-
108>112-124>126-136>138-149>153-165>167-211645-

SPECIAL WEATHER STATEMENT
NATIONAL WEATHER SERVICE SHREVEPORT LA
955 AM CDT MON OCT 21 1996

A TORNADO WATCH CONTINUES IN EFFECT FOR ALL OF NORTHEAST AND EAST
TEXAS UNTIL 100 PM CDT. A STRONG UPPER LEVEL STORM SYSTEM OVER THE
SOUTHWEST UNITED STATES WAS TRIGGERING SCATTERED THUNDERSTORMS OVER
NORTH CENTRAL AND NORTHEAST TEXAS LATE THIS MORNING.

THIS UPPER LEVEL SYSTEM IS EXPECTED TO CONTINUE TO MOVE SLOWLY EAST
BRINGING THE THUNDERSTORMS FARTHER EAST INTO NORTHEAST TEXAS. SOME OF
THESE THUNDERSTORMS MAY BE SEVERE WITH LARGE HAIL... DAMAGING
WINDS... AND ISOLATED TORNADOES.

SOME SEVERE WEATHER HAS OCCURRED WEST AND SOUTH OF THE DALLAS/FORT
WORTH AREA THIS MORNING...AND THE THUNDERSTORMS RESPONSIBLE FOR THIS
SEVERE WEATHER WILL MOVE EAST INTO NORTHEAST TEXAS BY EARLY
AFTERNOON. RESIDENTS OF NORTHEAST AND EAST TEXAS SHOULD KEEP ALERT OF
THE LATEST WEATHER INFORMATION AND BE PREPARED FOR SEVERE WEATHER BY
EARLY AFTERNOON.

3
Special weather statement, Oct 21, 10:07 AM CDT, 4 hours 22 minutes before
ARZ050-051-059>061-070>073-LAZ001>006-010>014-017>022-OKZ077-TXZ096-
097-108>112-124>126-136>138-149>153-165>167-211600-

THUNDERSTORM OUTLOOK
NATIONAL WEATHER SERVICE SHREVEPORT LA
1000 AM CDT SUN OCT 20 1996

SCATTERED SHOWERS AND THUNDERSTORMS FORMED ACROSS THE AREA OVERNIGHT
IN UNSTABLE AIR. THIS AIR WILL CONTINUE TO DESTABILIZE CONSIDERABLY
PROVIDING FOR CONTINUED SCATTERED THUNDERSTORMS THIS AFTERNOON...A FEW
OF WHICH COULD BECOME SEVERE. A POWERFUL UPPER LEVEL SYSTEM WILL
APPROACH THE AREA FROM THE WEST THIS EVENING ALONG WITH STRENGTHENING
LOW LEVEL SOUTH FLOW. MORE WIDESPREAD THUNDERSTORM ACTIVITY WITH SEVERE
WEATHER LIKELY TONIGHT. THIS STRONG LOW LEVEL INFLOW COMBINED WITH AN
OVERALL FAVORABLE VERTICAL WIND PROFILE INDICATES A VERY GOOD POTENTIAL
FOR TORNADIC DEVELOPMENT IN THUNDERSTORMS THIS AFTERNOON AND ESPECIALLY
TONIGHT. LARGE HAIL ALSO APPEARS TO BE A SIGNIFICANT THREAT.

ACTIVATION OF EMERGENCY MANAGEMENT OFFICIALS...HAM RADIO OPERATORS...
AMD STORM SPOTTERS MAY BE REQUIRED POSSIBLY AS EARLY AS MIDDAY ACROSS
EAST TEXAS...AND WILL LIKELY BE REQUIRED BY THIS EVENING. WITH ACTIVITY
SHIFTING EASTWARD TONIGHT...ACTIVATION WILL LIKELY BE REQUIRED ACROSS
NORTH LOUISIANA AND SOUTHWEST ARKANSAS THIS EVENING AND TONIGHT AND
POSSIBLY EVEN INTO TUESDAY MORNING.

VII
Special weather statement, Oct 21, 10:14 AM CDT, 4 hours 15 minutes before
ARZ050-051-059>061-070>073-LAZ001>006-010>014-017>022-OKZ077-TXZ096-
097-108>112-124>126-136>138-149>153-165>167-211600-

THUNDERSTORM OUTLOOK...CORRECTED DAY AND DATE...
NATIONAL WEATHER SERVICE SHREVEPORT LA
1000 AM CDT MON OCT 21 1996

SCATTERED SHOWERS AND THUNDERSTORMS FORMED ACROSS THE AREA OVERNIGHT
IN UNSTABLE AIR. THIS AIR WILL CONTINUE TO DESTABILIZE CONSIDERABLY
PROVIDING FOR CONTINUED SCATTERED THUNDERSTORMS THIS AFTERNOON...A FEW
OF WHICH COULD BECOME SEVERE. A POWERFUL UPPER LEVEL SYSTEM WILL
APPROACH THE AREA FROM THE WEST THIS EVENING ALONG WITH STRENGTHENING
LOW LEVEL SOUTH FLOW. MORE WIDESPREAD THUNDERSTORM ACTIVITY WITH SEVERE
WEATHER LIKELY TONIGHT. THIS STRONG LOW LEVEL INFLOW COMBINED WITH AN
OVERALL FAVORABLE VERTICAL WIND PROFILE INDICATES A VERY GOOD POTENTIAL
FOR TORNADIC DEVELOPMENT IN THUNDERSTORMS THIS AFTERNOON AND ESPECIALLY
TONIGHT. LARGE HAIL ALSO APPEARS TO BE A SIGNIFICANT THREAT.

ACTIVATION OF EMERGENCY MANAGEMENT OFFICIALS...HAM RADIO OPERATORS...
AMD STORM SPOTTERS MAY BE REQUIRED POSSIBLY AS EARLY AS MIDDAY ACROSS
EAST TEXAS...AND WILL LIKELY BE REQUIRED BY THIS EVENING. WITH ACTIVITY
SHIFTING EASTWARD TONIGHT...ACTIVATION WILL LIKELY BE REQUIRED ACROSS
NORTH LOUISIANA AND SOUTHWEST ARKANSAS THIS EVENING AND TONIGHT AND
POSSIBLY EVEN INTO TUESDAY MORNING.

VII

The office that day

Everything else NWS Shreveport, LA issued on the same UTC day.

IssuedProductOfficeCountiesLasted
Oct 21, 6:03 PM CDTSevere Thunderstorm WarningSHVBossier, Caddo57 min
Oct 21, 12:20 PM CDTSevere Thunderstorm WarningSHVRed River40 min
Oct 21, 1:56 PM CDTSevere Thunderstorm WarningSHVBowie49 min
Oct 21, 2:39 PM CDTSevere Thunderstorm WarningSHVCamp51 min
Oct 21, 3:14 PM CDTSevere Thunderstorm WarningSHVUpshur46 min
Oct 21, 3:18 PM CDTSevere Thunderstorm WarningSHVMorris27 min
Oct 21, 3:40 PM CDTSevere Thunderstorm WarningSHVCass65 min
Oct 21, 3:49 PM CDTSevere Thunderstorm WarningSHVWood26 min
Oct 21, 3:56 PM CDTTornado WarningSHVCass49 min
Oct 21, 4:33 PM CDTSevere Thunderstorm WarningSHVUpshur42 min
Oct 21, 4:46 PM CDTSevere Thunderstorm WarningSHVCass44 min
Oct 21, 4:50 PM CDTSevere Thunderstorm WarningSHVHarrison, Marion55 min
Oct 21, 5:46 PM CDTSevere Thunderstorm WarningSHVHarrison, Marion29 min
Oct 21, 6:25 PM CDTSevere Thunderstorm WarningSHVSmith65 min
Oct 21, 2:33 PM CDTSevere Thunderstorm WarningSHVMiller27 min
Oct 21, 3:16 PM CDTSevere Thunderstorm WarningSHVHempstead44 min
Oct 21, 4:01 PM CDTSevere Thunderstorm WarningSHVNevada44 min
Oct 21, 4:41 PM CDTTornado WarningSHVMiller49 min
Oct 21, 5:19 PM CDTSevere Thunderstorm WarningSHVLafayette41 min
Oct 21, 5:51 PM CDTSevere Thunderstorm WarningSHVColumbia69 min
Oct 21, 6:41 PM CDTSevere Thunderstorm WarningSHVUnion64 min

Nearby

Severe Thunderstorm Warnings in Texas, 1996Every severe thunderstorm warning in 1996

Sources

The product and its follow-ups from the Iowa Environmental Mesonet's archive of National Weather Service and Storm Prediction Center text; verification from NCEI's Storm Data; the sounding from the Mesonet's radiosonde archive; radar from the NEXRAD Level II archive.